Journal of Clinical and Diagnostic Research, ISSN - 0973 - 709X

Users Online : 23613

Case report
Table of Contents - Year : 2017 | Month : August | Volume : 11 | Issue : 8 | Page : XD05 - XD06

Tamoxifen Induced Pancreatitis: An Unusual Complication of Commonly used Drug XD05-XD06

Pritam Suresh Chandra Kataria, Pradip Piraji Kendre, Apurva Ashok Patel, Murtaza Zoher Bohra, Nahush Tahiliani

Correspondence
Dr. Apurva Ashok Patel,
Professor, Department of Medical Oncology, Gujarat Cancer and Research Institute, Ahmedabad-380016, Gujarat, India.
E-mail : shrutavpatel@rediffmail.com

Tamoxifen is a selective oestrogen receptor modulator used for the treatment of oestrogen/progesterone receptor positive breast cancer. It possess antagonistic or agonistic activity depending on the tissue location i.e., antagonistic action on breast but agonist action on endometrium and bones. The side effects of tamoxifen include hot flushes, gynaecologic symptoms (vaginal dryness, vaginal discharge), depression, forgetfulness, sleep alterations, weight gain, alteration of lipoprotein metabolism, thromboembolic disorder. Tamoxifen, like oestrogens, increases the plasma level of triglycerides and liver secretion of Very Low Density Lipoprotein (VLDL). Moreover, it inhibits the key enzymes of triglyceride metabolism. However, there are few cases of severe tamoxifen induced hypertriglyceridemia and pancreatitis. Hypertriglyceridemia is one of the risk factor for acute pancreatitis. Here we present a case of tamoxifen-induced hypertriglyceridemia and acute pancreatitis in a 50-year-old female without any comorbidity. She was treated with supportive antibiotics and supportive therapy. About one week after discharge, patient was started on letrozole 2.5 mg once a day. Clinicians must be aware of this rare side effect of tamoxifen, so baseline and periodic testing of triglyceride level must be done to avoid such complications.